Medications that cause hearing loss and other side effects.

Your ears can be harmed by a remarkably common number of medications. From tinnitus medications that stop your ears from ringing to drugs that could lead to hearing loss, here’s some information on medications that affect your hearing for better or for worse.

Your Ears Can be Affected by Medicines

The US accounts for about half of the $500 billion dollar pharmaceutical market. Are you purchasing medications over-the-counter? Or are you taking ones that your doctor prescribes? It often happens that people ignore the warnings that come with virtually all medications because they think they won’t be affected. So it’s important to point out that some medications increase the chance of hearing loss. But on the plus side, some medications, including tinnitus medications, can actually help your hearing. But how do you know which medicines are ok and which ones are the medications will be harmful? And what to do if a doctor prescribes drugs that lead to loss of hearing? Here’s the good, the bad, and the ugly on medications.

1. Over-the-Counter Painkillers That Affect Your Hearing

The fact that such an everyday thing could cause loss of hearing. How regularly loss of hearing took place in individuals who were using many different pain relievers was examined by researchers. There are a few studies of both men and women that emphasize this connection. A collaborative study among Harvard, Brigham Young and Women’s Hospital uncovered something surprising. Over-the-counter painkillers, if used daily, will injure hearing. Regular use is described as 2 or more times a week. You generally see this frequency in people who suffer from chronic pain. Temporary hearing loss can result from using too much aspirin at once and over time can become permanent. NSAID drugs that contain ibuprofen, acetaminophen and naproxen seem to be the most common. But you might be surprised to find the one with the strongest link. The drug commonly known as acetaminophen was the culprit. For men under 50 there’s almost double the risk of hearing loss if they were treating chronic pain with this drug. Just for the record, prescription painkillers are just as bad. Here are some prescription drugs that may cause hearing loss:

  • Oxycodone
  • Methadone
  • Fentinol

The precise cause of the loss of hearing is uncertain. These drugs might reduce the flow of blood to your sensitive inner ear, which over time would destroy nerves that pick up sound. That’s why sustained use of these medications may result in irreversible loss of hearing.

2. Some Antibiotics Are Ototoxic

If your not allergic, most antibiotics should be fairly safe if used as directed. But the type of antibiotic called Aminoglycoside may raise hearing loss. Human studies haven’t yet yielded reliable data because they are in their initial stages. But there have been some individuals who seem to have developed hearing loss after using them. Results from animal-testing are convincing enough. The medical industry believes there might be something to be concerned about. Each time mice take these antibiotics, they eventually get hearing loss. The following conditions are generally treated with Aminoglycoside antibiotics:

  • Cystic fibrosis
  • Certain other respiratory diseases
  • Bacterial meningitis
  • Tuberculosis (TB)

Compared with most antibiotics, they’re more often used over a prolonged period of time to address very persistent infections. Pneumonia and children’s ear infection were, until very recently, commonly treated with Neomycin. Alternate options are now being prescribed by doctors because of worries about side effects. More investigation is needed to figure out why certain antibiotics might contribute to hearing loss. It appears that lasting damage might be caused when these drugs create inflammation of the inner ear.

3. How Quinine Impacts Your Hearing

If you’ve ever had a gin and tonic, then you’ve had quinine. Quinine is utilized to treat malaria and has also been used to help people suffering from restless leg syndrome while also being the key ingredient in tonic that gives the drink its bitter taste. While research that investigates the correlation between quinine use and hearing loss aren’t that well-known. Reversible hearing loss has been observed in some malaria patients.

4. Chemo Drugs Might Harm Your Hearing

You understand that there will be side effects when you go through chemo. Doctors are filling the body with toxins in an effort to destroy cancer cells. These toxins can’t often tell the difference between normal cells and cancer. These medications are being looked at:

  • Bleomycin commonly known as Blenoxane
  • Carboplatin commonly known as Paraplatin
  • Cisplatin commonly known as Platinol

But if you had to choose between chemo induced loss of hearing and cancer, for the majority of people, the choice would be clear. You may need to speak to your hearing care professional about tracking your hearing while you’re going through cancer treatments. Or you may want to look into whether there are any suggestions we can make that may help in your individual circumstance.

5. Hearing Loss And Loop Diuretics

While attempting to regulate fluids in your body you might try using diuretics. As with any attempt to regulate something using medication, you can go too far in one direction, which can dehydrate the body. This can lead to inflammation when salt vs water ratios become out of balance. Even though it’s typically temporary, this can cause hearing loss. But hearing loss may become permanent if you let this imbalance continue. Taking loop diuretics at the same time as ototoxic drugs (the drugs listed in this article) may make the lasting damage much worse. If you’re taking the most common loop diuretic, Lasix, your doctor can advise you concerning which medications can have side effects if combined with it.

What Can Do If You’re Using Medications That Might Cause Loss of Hearing

Never discontinue using a drug that was prescribed by a doctor without talking to your doctor first. Note all of the medications you take and then consult your doctor. If your doctor has put you on one or more of these medications that lead to hearing loss, ask if there might be alternatives that may reduce risk. You can also make lifestyle changes to reduce your need for medications. You can get on a healthier path, in many situations, with small changes to your diet and some exercise. Your immune system can be improved while pain and water retention can also be minimized with these alterations. You should make an appointment to have your hearing checked as soon as possible specifically if you are using any ototoxic drugs. Hearing loss can advance very slowly, which makes it less detectable at first. But make no mistake: it can impact your happiness and health in ways you might not realize, and catching it early gives you more options for treatment.

Why wait? You don't have to live with hearing loss. Call Us Today